MAUDE Adverse Event Report: COVIDIEN 12ML SYRINGE LUER LOCK TIP; SYRINGE, PISTON

COVIDIEN 12ML SYRINGE LUER LOCK TIP; SYRINGE, PISTON
Model Number 1181200777
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Injury (2348)
Date of Event 10/15/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The incident sample has been requested but to date has not been received for evaluation.If the sample is received, or if additional information pertinent to the incident is obtained a follow-up report will be submitted.
 
Event or Problem Description
The customer reported a broken flange.Additional information received from the cardinal health sales representative stated that when the physician was doing an emergency transjugular intrahepatic portosystemic shunt (tips) procedure, the syringe flange broke during a hand injection for venogram.The broken edge of the syringe tore through physician 's bloody glove and cut through his skin.The patient was known (b)(6).The patient was (b)(6).He has (b)(6) by (b)(6) testing.Currently, the status of (b)(6) is unknown.The physician broke the scrub, cleaned his wound and continued to complete the case.After the procedure, the physician went to the emergency department for post exposure testing.Blood was drawn.Dtap, (b)(6) (4 shots) were received.Approximately 3 hours were spent in the emergency room (er).Cdc/ucsf physician hotline was contacted for assistance.The physician is currently doing well.The physician has been instructed to get (b)(6) count testing in 6 weeks and (b)(6) testing in 24 weeks.
 
Additional Manufacturer Narrative
Date of the event: (b)(64) 2019.
 
Additional Manufacturer Narrative
Because a lot number was not provided, the device history record could not be performed.As part of our manufacturing process, all device history records are reviewed and approved by quality, prior to release of the product.One sample was received for the evaluation.The sample was not in its original packaging and did not include traceability to which lot number or mold cavity it came from nor the expiration date.Without a lot number, it cannot be confirmed that the syringe was within the defined expiration period.Upon evaluation of the received sample, the reported condition is confirmed.During sample investigation, no other damage to the syringe was observed aside from acceptable scuff marks underneath the finger flange which were present along the entire circumference.Scuff marks are not uncommon as the syringe travels on this portion of the barrel during manufacturing.Breakage appeared to have occurred due to force in the downward direction based on break angle.This is opposite to the force expected to be applied during use conditions.A control sample was evaluated from the same part number.Approximately 45 lbf was applied to the finger flange in the downward direction before breakage occurred.This is an excessive amount of force which is not expected during use conditions.The sample was then reviewed to confirm breakage direction.Break angle was similar to that in the sample returned.Based on sample evaluation, it is highly likely that the barrel finger flange was damaged with excessive force (to some extent) prior to use.The broken off piece was not returned for evaluation.We are unable to determine if the received sample met original specifications.The method of root cause analysis implemented in this investigation was to conduct a six m assessment that evaluated potential causes.In the event where an issue originated during manufacturing, the most probable root cause of the reported condition is likely a mechanical jam occurring at the assembly machine¿s infeed station which was not properly removed from the process.Based on the information available and the investigation findings, standard work has been put in place to direct operators on how to manage jams on the assembly machine to ensure proper removal.If additional information is received warranting further analysis, the investigation will be resumed.This complaint will be used for tracking and trending purposes.
 
Additional Manufacturer Narrative
A review of the device history record was unable to be performed because the lot number provided is not a valid lot number.As part of our manufacturing process, all device history records are reviewed and approved by quality, prior to the release of product.A lot will not be released unless all acceptance criteria inspections per established sampling levels are within acceptable limits.
 
Additional Manufacturer Narrative
Additional information d 4: added lot number.G 3: added medwatch number.

Brand Name
12ML SYRINGE LUER LOCK TIP
Common Device Name
SYRINGE, PISTON
Manufacturer (Section D)
COVIDIEN
815 tek drive
crystal lake IL 60039 9002
MDR Report Key9238455
Report Number1424643-2019-00547
Device Sequence Number1572992
Product Code FMF
UDI-Device Identifier10884521010000
UDI-Public10884521010000
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,other
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 01/29/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model Number1181200777
Device Catalogue Number1181200777
Device Lot Number1095094
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 10/15/2019
Supplement Date Received by Manufacturer10/15/2019
10/15/2019
10/15/2019
10/15/2019
Initial Report FDA Received Date10/25/2019
Supplement Report FDA Received Date11/07/2019
11/27/2019
01/16/2020
01/29/2020
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;